Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 7, NWS Greenville-Spartanburg, SC

May 29, 1996Cherokee County, South Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at May 29, 1996, 4:35 PM EDT for Cherokee County, South Carolina. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1996, 4:35 PM EDT (20:35 UTC)
Expired
May 29, 1996, 5:15 PM EDT
In force
40 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Cherokee County, SC

What was reported inside it

TimeReportWhereRemark
May 29, 4:45 PM EDTThunderstorm Wind 50Gaffney, SC
May 29, 4:50 PM EDTHail 1Gaffney, SC
May 29, 4:53 PM EDTThunderstorm Wind 50Gaffney, SC
May 29, 4:58 PM EDTThunderstorm Wind 50Gaffney, SC
May 29, 5:10 PM EDTTornado F0Blacksburg, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 292036
TORGSP
SCC021-292115-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
435 PM EDT WED MAY 29 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...CHEROKEE COUNTY
 
AT 433 PM A TORNADO WAS REPORTED ON THE GROUND IN THE GOUCHER COMMUNITY
SOUTHEAST OF GAFFNEY. THE TORNADO IS MOVING TO THE EAST AROUND 30 MPH ANWILL PASS OVER HIGHWAYS 18 AND 105 BY 445 PM.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR H
EAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.
 
MOYER
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at May 29, 2:07 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 29, 2:07 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
207 PM EDT WED MAY 29 1996

88-D QUIET ATTM WITH REGIONAL RADAR SHOWING CONVECTION BEGINNING TO
FIRE ACROSS NRN AL. ADAP SHOWS ATMOS OVER CWA UNSTABLE WITH NO CAP.
FRONT AND JET MAXS PROGGED TO CROSS CWA TONIGHT. MOISTURE CONVERGENCE
CONTINUES ACROSS THE CWA SO THINGS MAY NOT GET AS ACTIVE AS PREVIOUSLY
THOUGHT BUT HIGH CHC POPS ARE WARRANTED FOR WESTERN SECTIONS AND CHC
POPS ELSW.

MODELS SIMILAR PUSHING FRONT THROUGH TONIGHT AND COOL DRY HIGH PRESSURE
BUILDING IN THROUGH REST OF PERIOD. LOW CLOUDS AND MAYBE SOME L- SHOULD
HANG AROUND EARLY THURSDAY MORNING OTHW MOSTLY SUNNY AND COOLER. TEMPS
COULD BE HELD UP A LITTLE TONIGHT WITH CLOUDS AND HIHGER WINDS
ASSOCIATED WITH THE FRONT. FOR THE REST OF THE PERIOD THINK FAN TOO
COOL.

AVL 55/69/47/72 5/0/0/0
CLT 61/75/54/78 4/0/0/0
GSP 61/76/53/79 4/0/0/0
^
RWH

In the hours before

Local storm report, May 29, 4:02 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
402 PM EDT WED MAY 29 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
359 PM     RUTHERFORDTON             NC   0.88 INCH HAIL
05/27/96   RUTHERFORD                     DIME TO NICKLE HAIL
                                          REPORTED BY RUTHERFORD
                                          911.

DHR

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:56 PM EDTSevere Thunderstorm WarningGSPCherokee49 min
May 29, 4:47 PM EDTSevere Thunderstorm WarningGSPSpartanburg43 min
May 29, 4:53 PM EDTSevere Thunderstorm WarningGSPYork52 min
May 29, 5:04 PM EDTTornado WarningGSPChester, York56 min
May 29, 5:20 PM EDTTornado WarningGSPUnion40 min
May 29, 6:00 PM EDTTornado WarningGSPChester45 min
May 29, 6:45 PM EDTSevere Thunderstorm WarningGSPUnion45 min
May 29, 6:55 PM EDTSevere Thunderstorm WarningGSPChester50 min
May 29, 7:23 PM EDTTornado WarningGSPChester37 min

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.